MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE; VENTRICULAR (ASSISST) BYPASS
Model Number MCS1705PU
Medical Device Problem Codes Battery Problem (2885); Pumping Problem (3016)
Health Effect - Clinical Codes Chest Pain (1776); High Blood Pressure/ Hypertension (1908); Thrombosis/Thrombus (4440); Lactate Dehydrogenase Increased (4567)
Date of Event 03/02/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Additional products: d1: heartware ventricular assist system - controller d4: model#: 1420 / catalog#: 1420 / expiration date: 30-nov-2021 / serial#: (b)(6) d9: no h3: no h4: mfg date: 13-nov-2020 h5: no h6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that a patient with a ventricular assist device (vad) experienced high watt low flow alarms, initial chest pain, and hypertension with mean arterial pressure (map) in the 100¿s but now controlled.The patient had not taken anticoagulant medication, specifically coumadin, for three weeks due to psychosocial reasons and was found to have subtherapeutic anticoagulation with an international normalised ratio of 1.1 upon admission.Log files showed an increase in power/flows indicating thrombus.There were no changes in the urine color yet, but the lactate dehydrogenase (ldh) was significantly elevated.The patient was started on heparin gtt as a medical intervention.Additionally, a controller fault alarm occurred due to internal battery depletion.The alarm was permanently silenced, and no plans for a controller exchange had been decided at this time, until the patient can be seen by the team to decide the plan of care.It was also reported that the patient will most likely be started on tissue plasminogen activator (tpa) and has worsening hemolysis labs, but a stable international normalized ratio (inr).The vad and controller remain in use.
 
Event or Problem Description
It was further reported that the controller was successfully exchanged.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information was received.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for device evaluation.Product event summary: the ventricular assist device (vad) (b)(6) and the controller (b)(6) were not returned for evaluation.A review of the manufacturing documentation was not performed as the reported event and analysis are not related to a manufacturing or servicing issue.Log file analysis revealed a sharp increase in power consumption and estimated flows beginning on (b)(6) 2025, leading to parameters above normal operating range.Additionally, review of the alarm log file and auto logs report revealed sixty-eight (68) high watt alarms logged since (b)(6) 2025.A decrease in parameters was then logged on (b)(6) 2025 and twelve (12) low flow alarms were logged since (b)(6) 2025.Of note, information received from the site indicated that the patient was started on heparin, which corresponds with decreases in power consumption and estimated flows observed in the log files.Furthermore, log file analysis revealed two (2) controller fault alarms logged on (b)(6) 2025 at 03:25:39 and 08:56:44, indicating an issue with the internal battery.In addition, log files revealed that the controller had been in use for more than two (2) years.As a result, high power, hi gh watt alarms, low flow alarms, and controller fault alarm events were confirmed.Based on the available information, the device may have caused or contributed to the reported event.Per the instructions for use, device thrombus, hypertension, and pain are known potential complications associated with the implantation of a vad.Based on review of past adverse events for this patient, it was noted that the patient had a history of thrombus events and pain.Possible clinical factors that may have contributed to this event include the patient¿s pre-existing history and related comorbidities, the progression of their underlying disease, issues related to the therapeutic use of anticoagulant and antiplatelet medications and the patient's complex post-operative course.There are possible patient, pharmacological and procedural factors that may have contributed to this event.Based on the risk documentation and available information, possible causes of the reported low flow events may be attributed to multiple factors including but not limited to thrombus at the inflow cannula/outflow graft, constriction at the outflow graft, poor vad filling, inappropriate pump rotational speed, and/or the reported treatment described in the event details.Based on the historical review of similar high-power events and available information, the most likely root cause of the high-power event may be attributed to external factors such as thrombus formation/ingestion.Applicable risk documentation, experience with events of similar circumstances, and the available information were considered; possible root causes of the reported controller fault alarm may be attributed, but not limited, to a reduced charge capacity of the internal battery and/or a faulty internal battery charger integrated circuit.Additional products: d1: controller d4: (b)(6) h3: yes h6: the codes present in section h6 correspond to components/products that comprise the reported event.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - PUMP/DRIVELINE
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key21712654
Report Number3007042319-2025-00700
Device Sequence Number20019904
Product Code DSQ
UDI-Device Identifier00888707005364
UDI-Public(01)00888707005364(17)220831
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2022
Device Model NumberMCS1705PU
Device Catalogue NumberMCS1705PU
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2025
Supplement Date Received by Manufacturer04/07/2025
05/23/2025
Initial Report FDA Received Date03/27/2025
Supplement Report FDA Received Date04/10/2025
06/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient Age36 YR
Patient SexFemale